Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 129, NWS State College, PA

July 26, 2008Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 26, 2008, 6:18 PM EDT for Sullivan County, Pennsylvania. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2008, 6:18 PM EDT (22:18 UTC)
Expired
Jul 26, 2008, 7:00 PM EDT
In force
42 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 100 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:22 PM EDTTSTM WND DMG7 Sw Forksville, PA911 CENTER REPORTED TREES AND POWERLINES DOWN ALONG HOPPESTOWN ROAD IN HILLSGROVE TOWNSHIP. FIRE DEPARTMENT CREW DISPATCHED TO CLEAR ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 262218
SVRCTP
PAC113-262300-
/O.NEW.KCTP.SV.W.0129.080726T2218Z-080726T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 700 PM EDT

* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KETTLE CREEK GORGE...OR 13 MILES NORTHEAST OF MONTOURSVILLE...AND
  MOVING EAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KETTLE CREEK GORGE AND LINCOLN FALLS AROUND 625 PM EDT...
  MUNCY VALLEY AROUND 635 PM EDT...
  RICKETTS GLEN STATE PARK AROUND 700 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4135 7630 4133 7663 4141 7675 4147 7677
      4147 7678 4151 7678 4157 7657
TIME...MOT...LOC 2217Z 262DEG 18KT 4140 7673

$$

FORECASTER: GARTNER/LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:24 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 26, 3:24 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT SAT JUL 26 2008

.SYNOPSIS...
UPPER LEVEL TROF WITH A WEAK SURFACE TROF/FRONTAL REPRESENTATION
WILL SLIDE EAST OF THE AREA TONIGHT. ADDITIONAL DISTURBANCES WILL
DROP SOUTHEASTWARD ACROSS THE AREA FROM THE UPPER GREAT LAKES ON
SUNDAY AND MONDAY BRINGING DRIER AIR INTO THE REGION. THIS PARADE
OF FRONTS WILL KEEP THE WEATHER SOMEWHAT UNSETTLED FOR THE NEXT
FEW DAYS WITH SCATTERED SHOWER OR AFTERNOON THUNDERSTORM CHANCES
EACH DAY. MID- WEEK LOOKS FAIRLY DRY...BUT SHOWERS MAY RETURN FOR
THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
WEAKLY FORCED CONVECTION WILL LAST INTO THE EVENING HOURS WITH A
FEW STORMS CAPABLE OF PULSING HIGH ENOUGH TO PRODUCE SMALL HAIL
AND GUSTY WINDS. BEST DEEP LAYER SHEAR WILL REMAIN NORTH OF THE
REGION SO SEVERE THREAT REMAINS LOW. WEAK BOUNDARY LAYER WIND
SHIFT WILL BE THE MAIN LOW LEVEL REFLECTION OF UPPER LEVEL
TROF/DRYING...WHICH IS CURRENTLY PUSHING INTO CENTRAL OHIO.
CONVECTIVE TEMPS CURRENTLY BEING REACHED OVER THE LAUREL HIGHLANDS
WITH ISOLATED SHOWERS SPROUTING OVER CAMBRIA AND SOMERSET
COUNTIES. THIS SHOULD CONTINUE TO BE THE CASE ELSEWHERE ACROSS THE
NORTHWEST MOUNTAINS AND NORTHERN TIER THROUGH THE MID TO LATE
AFTERNOON. SLIGHTLY MORE ORGANIZED ACTIVITY MAY APPROACH FROM THE
WEST AS THE BOUNDARY MOVES INTO WESTERN PA.

ISOLD-SCT CONVECTION WILL DIE DOWN AFTER SUNSET. BUT...LOW CLOUDS
COULD HANG ON IN THE NW OVERNIGHT.

OVERALL...SEVERE WEATHER THREAT IS MINIMAL...BUT DO EXPECT SOME
SMALL HAIL AND SUB-SEVERE GUSTY WINDS UP TO 35KTS WITH THE TALLEST
CELLS...WHICH SHOULD BE OVER THE NORTHWEST WHICH IS IN GREATER
PROXIMITY TO MORE FAVORABLE SHEAR...ALLOWING SHRA/TSRA TO MORE
EFFICIENTLY VENT.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SUNDAY/...
DRIER AIR AT THE SURFACE AND THE THE MAIN (ALBEIT SLIGHT) COOLING
ASSOCIATED WITH THE UPPER TROF/WEAK SFC FRONT WILL HANG BACK IN
THE MIDWEST TONIGHT AND PASS THROUGH ON SUNDAY...AS HEIGHTS FALL
ALOFT AND THE LEFT- EXIT REGION OF A STRONG JET ON THE BACK SIDE
OF THE TROUGH DROPS THROUGH OHIO. THIS WILL KEEP A CHANCE OF
SHOWERS OVER MOST OF THE REGION ON SUNDAY...ESPECIALLY OVER THE
EAST. CAPES ARE GENERALLY LOWER SUN AFTN WITH A BIT OF MID-LEVEL
WARMING. AGAIN...MOST OF THE CONVECTION WILL DIE OFF AFTER SUNSET.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
LONGWAVE TROUGH LINGERS OVER THE REGION THROUGH THE WEEK WILL KEEP
LOW POPS IN THE FORECAST WITH SEASONAL TEMPS.

FIRST DISTURBANCE SLIDES THROUGH SUN NIGHT WITH SHOWERS ENDING.
HIGH PRESSURE BUILDS IN AT THE SURFACE. A MINOR E-W TROF WILL DROP
DOWN ON NW FLOW MONDAY AFTERNOON AND MAY CREATE SHOWERS MONDAY
AFTERNOON IN THE NW. THE REST OF THE AREA WILL BE UNDER WEAK
SUBSIDENCE AND WILL HAVE A VERY LOW CHC OF SHOWERS.

SERIES OF WEAK SHORTWAVES SLIDE OVERHEAD MON/TUE KEEPING LOW
CHANCE FOR TSTORM IN THE FORECAST. MORE SIG WAVE SLIDES THROUGH
WED WITH SURFACE REFLECTION BRINGING BEST CHANCE FOR RAIN THIS
WEEK. THEN CHANCE CONVECTION WILL CONINUE THU BEFORE A DRIER
PERIOD FRI/SAT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A WEAK TROF/SFC COLD FRONT WILL APPROACH THE REGION LATE THIS
AFTERNOON AND EVENING. AIR MASS WILL BE UNSTABLE THROUGH THIS
EVENING ALLOWING ISOLATED TO SCATTERED SHRA/TSRA...AT FIRST OVER THE
RIDGES...AND THEN SLIGHTLY MORE NUMEROUS AND ORGANIZED ALONG THE
BOUNDARY LATE THIS AFTERNOON AND EVENING. REDUCTION IN CIGS/VSBYS
FROM VFR TO MVFR WILL BE EXPECTED. IN AND ARND ANY TSRA CIGS/VSBYS
COULD EASILY FALL BRIEFLY TO IFR. CONDS WILL RETURN TO VFR CENTRAL
TO SOUTHEAST SECTIONS AFTER MIDNIGHT...WITH SOME LOCAL MVFR CIGS
POSSIBLE OVERNIGHT AS THE UPPER TROF PASSES...WHILE THE NORTHWEST
WILL LIKELY KEEP MVFR CIGS AND LCL IFR CIGS OVERNIGHT INTO SUNDAY
MORNING.

UNSETTLED WEATHER WILL CONTINUE THROUGH AT LEAST EARLY NEXT
WEEK...WITH TYPICAL CONDITIONS BEING MAINLY VFR OUTSIDE OF THE
CONVECTION. THEN PATCHY FOG AND HAZE RESTRICTING THINGS AT NIGHT
INTO THE FEW HOURS AFTER SUNRISE.

DRIER WEATHER SHOULD BUILD IN TOWARD MID WEEK AS HIGH PRESSURE
SLIDES EAST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...RXR
AVIATION...DEVOIR
Hazardous weather outlook, Jul 26, 3:32 AM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 AM EDT SAT JUL 26 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
332 AM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY...TODAY.

In the hours before

Special weather statement, Jul 26, 2:07 PM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
207 PM EDT SAT JUL 26 2008

PAZ026-034-035-261900-
BEDFORD PA-FULTON PA-HUNTINGDON PA-
207 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...NORTH
CENTRAL FULTON AND SOUTHWESTERN HUNTINGDON COUNTIES...

AT 200 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF BREEZEWOOD...MOVING EAST AT 12 MPH.

THIS STORM MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 35 MPH.

THIS STORM WILL BE NEAR HOPEWELL AROUND 215 PM...COALMONT AROUND 230
PM AND WELLS TANNERY AROUND 245 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 167 AND 171.

FORECASTER: DEVOIR
Special weather statement, Jul 26, 2:52 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 PM EDT SAT JUL 26 2008

PAZ034>036-261945-
BEDFORD PA-FRANKLIN PA-FULTON PA-
252 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...NORTHERN
FULTON AND WEST CENTRAL FRANKLIN COUNTIES...

AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF BREEZEWOOD...MOVING SOUTHEAST AT 17 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL. BRIEF HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SALUVIA AROUND 300 PM...HARRISSONVILLE AROUND
315 PM...MCCONNELLSBURG AROUND 330 PM AND FORT LOUDON AROUND 345 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 160 AND 180...I-70 BETWEEN
MILE MARKERS 147 AND 150. THE STORM WILL ALSO IMPACT THE FOLLOWING
MAJOR ROADS...ROUTE 30...ROUTE 522.

FORECASTER: DEVOIR
Special weather statement, Jul 26, 3:42 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 PM EDT SAT JUL 26 2008

PAZ035-262030-
FULTON PA-
342 PM EDT SAT JUL 26 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FULTON COUNTY...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF BREEZEWOOD...MOVING SOUTHEAST AT 13 MPH. THIS STORM WAS LOCATED
ABOUT 8 MILES TO THE WEST OF A SEPARATE SEVERE THUNDERSTORM ALONG
THE FULTON...FRANKLIN COUNTY LINE.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BIG COVE TANNERY AROUND 355 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522.

FORECASTER: LAMBERT
Local storm report, Jul 26, 4:51 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     MERCERSBURG             39.83N 77.90W
07/26/2008                   FRANKLIN           PA   EMERGENCY MNGR

            UTILITY POLE AND WIRES DOWN IN THE TOWN OF MERCERSBURG

&&

LAMBERT
Special weather statement, Jul 26, 4:59 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 PM EDT SAT JUL 26 2008

PAZ004-262230-
WARREN PA-
459 PM EDT SAT JUL 26 2008

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THROUGH 630 PM
EDT...

AT 456 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NEAR
LOTTSVILLE...TO 5 MILES SOUTHWEST OF CORRY...TO NEAR CAMBRIDGE
SPRINGS...MOVING EAST SOUTHEAST AT 19 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SPRING CREEK AROUND 510 PM...SUGAR GROVE
AROUND 515 PM...YOUNGSVILLE AROUND 540 PM...RUSSELL...AND GARLAND
AROUND 550 PM...SCANDIA...WARREN...AND GRAND VALLEY AROUND 605 PM AND
KINZUA DAM AROUND 620 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

FORECASTER: LAMBERT
Local storm report, Jul 26, 5:55 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             NE GRAND VALLEY         41.72N 79.54W
07/26/2008  M1.75 INCH       WARREN             PA   TRAINED SPOTTER

0535 PM     TSTM WND DMG     NE GRAND VALLEY         41.72N 79.54W
07/26/2008                   WARREN             PA   TRAINED SPOTTER

            TREES DOWN. POWER KNOCKED OUT.

0535 PM     TSTM WND DMG     ENTERPRISE              41.63N 79.59W
07/26/2008                   WARREN             PA   COUNTY OFFICIAL

            MULTIPLE TREES AND POWER POLES DOWN 1 MILE EAST OF
            CRAWFORD/WARREN COUNTY LINE NEAR SR 27.

&&

MACH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:16 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton59 min
Jul 26, 3:57 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton59 min
Jul 26, 5:20 PM EDTSevere Thunderstorm WarningCTPWarren85 min
Jul 26, 5:31 PM EDTSevere Thunderstorm WarningCTPWarren89 min
Jul 26, 5:53 PM EDTSevere Thunderstorm WarningCTPLycoming, Montour, Northumberland, Union37 min
Jul 26, 6:03 PM EDTSevere Thunderstorm WarningCTPMcKean87 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.